Kansas, 2011

Funnel Cloud in Kansas, September 18, 2011

September 18, 2011 · NWS TOP · 1 event in 1 county or zone

A few weak thunderstorms developed in the afternoon with a report of a funnel cloud In Osage County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A few weak thunderstorms developed in the afternoon with a report of a funnel cloud In Osage County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 18, 2:05 PM CST, 46 minutes earlier.

Area forecast discussion, Sep 18, 2:05 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT SUN SEP 18 2011

.DISCUSSION...

SHORT TERM (THROUGH MONDAY)...

AN UPPER LEVEL TROUGH WAS MOVING EAST ACROSS THE PLAINS LATE THIS
AFTERNOON. A SMALLER WAVE LENGTH SOUTHERN STREAM UPPER LEVEL TROUGH
LIFTED NORTHEAST ACROSS EASTERN KS EARLIER TODAY AND GAVE MUCH OF
THE SOUTHERN TWO THIRDS OF CWA BETWEEN 0.75 TO 2 INCHES OF RAINFALL.

A SURFACE COLD FRONT WAS MOVING EAST ACROSS NORTHEAST AND EAST
CENTRAL KS THIS AFTERNOON. SCATTERED SHOWERS AND PERHAPS AN ISOLATED
THUNDERSTORM WILL BE POSSIBLE ALONG BEHIND THE SURFACE COLD FRONT
ACROSS NORTHEAST AND EAST CENTRAL KS THROUGH THE AFTERNOON HOURS.

TONIGHT...THE UPPER LEVEL TROUGH WILL MOVE OVER AND EAST OF THE CWA
BRINGING AN END TO ANY SHOWERS BY EVENING. SKIES WILL BEGIN TO CLEAR
FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA DURING THE NIGHT. CLEAR
SKIES AND LIGHT WINDS LATE TONIGHT MAY ALLOW FOR SHALLOW GROUND FOG
TO DEVELOP TOWARDS SUNRISE. IF GROUND FOG DEVELOPS IT SHOULD MIX OUT
BY 15Z MON.

MONDAY...A SURFACE RIDGE OF HIGH PRESSURE WILL MOVE EAST ACROSS THE
STATE. LIGHT NORTHWEST WINDS SHOULD BECOME LIGHT VARIABLE BY LATE
AFTERNOON AS THE CENTER OF THE SURFACE RIDGE AXIS APPROACHES THE
CWA. EXPECT MOSTLY SUNNY SKIES AND WARM TEMPERATURES WITH HIGHS
REACHING INTO THE UPPER 70S TO LOWER 80S.

GARGAN

LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...

A SIGNIFICANT NORTHERN STREAM SHORT WAVE TROUGH WILL IMPACT THE
REGION ON TUESDAY AND WEDNESDAY. THE FORECAST AREA WILL INITIALLY
SEE A WARM UP MONDAY NIGHT INTO TUESDAY WITH WARM ADVECTION IN
ADVANCE OF THE SYSTEM. SOME GUIDANCE SUGGESTS 850 TEMPS WARMING
INTO THE 18-20C RANGE ON TUESDAY IN ADVANCE OF A FAST MOVING COLD
FRONT. THIS FRONT WILL CROSS THE FORECAST AREA BY TUESDAY
EVENING. WHILE FORCING ALONG THE BOUNDARY WILL BE STRONG IN THE
LOW LEVELS...UPPER LEVEL SUPPORT WILL BE DISPLACED TO THE NORTH
AND LOW LEVEL MOISTURE WILL BE MEAGER. THUS...HAVE SLIGHT CHANCES
FOR PRECIP FORECAST FROM TUESDAY INTO TUESDAY NIGHT WITH MORE
CONFIDENCE IN A DRY FRONTAL PASSAGE THAN A WET ONE. WITH THE BULK
OF THE UPPER SUPPORT WELL TO THE NORTH...THIS INITIAL FRONT WILL
SLOW AND STALL TO THE SOUTH OF THE FORECAST AREA TUESDAY NIGHT AND
WEDNESDAY. A REINFORCING SHORT WAVE TROUGH WILL DIVE SOUTH INTO
KANSAS ON WEDNESDAY...ENHANCING LIFT ACROSS THE AREA...AND PERHAPS
LENDING TO AN INCREASE IN SHOWER AND ISOLATED THUNDERSTORM
COVERAGE NEAR AND NORTH OF THE FRONT. THE BEST CHANCES APPEAR TO
BE ACROSS SOUTHERN KANSAS...BUT MUCH OF THE AREA DESERVES AT LEAST
A SLIGHT CHANCE OF PRECIP THROUGH THIS PERIOD.

A SUBSTANTIAL UPPER LEVEL RIDGE WILL BUILD NORTH OVER THE ROCKIES
IN THE WAKE OF THE WEDNESDAY SYSTEM. THIS WILL EVOLVE INTO A
BLOCKING PATTERN FAVORABLE FOR DRY WEATHER THROUGH THE REMAINDER
OF THE FORECAST. A SLIGHT WARMING TREND WILL OCCUR WITH UPPER 70S
TO AROUND 80 DEGREES POSSIBLE BY NEXT WEEKEND.

BARJENBRUCH

&&

.AVIATION...

SCATTERED SHOWERS WITH ISOLATED THUNDER REMAIN POSSIBLE NEAR THE
TERMINALS AS THE NEXT DISTURBANCE SHIFTS OVER THE AREA. MVFR CIGS
WILL LINGER THROUGH THE AFTERNOON HOURS...OCCASIONALLY DROPPING TO
IFR CONDITIONS AS SHOWERS PASS THROUGH. BEHIND THE DISTURBANCE DRY
AIR FILTERS IN CLEARING CLOUD COVER WEST TO EAST. TIMING OF THE VFR
CIGS BETWEEN MODEL RUNS IS UNCERTAIN BUT APPEARS TO BE NEAR THE
00Z TIME FRAME. THE FOCUS THEN TURNS TOWARDS PATCHY DENSE FOG
DEVELOPING EARLY MONDAY MORNING. INSERTED MVFR CIGS WHICH MAY
LOWER IF CERTAINTY ON TIMING/OCCURRENCE INCREASES FOR THE NEXT
ISSUANCE.

BOWEN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 18, 2:25 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT SUN SEP 18 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-192030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
325 PM CDT SUN SEP 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE ACROSS MUCH OF THE
AREA TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The Topeka radar (KTWX), 52 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Osage

When
September 18, 2:51 PM CST to 2:53 PM CST
Where
Osage County, 2.15 mi W of Carbondale
Reported by
Law Enforcement
Coordinates
38.820, -95.670

Funnel cloud reported near Carbondale Lake.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348886.